Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Albany, NY

August 4, 2001Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Aug 4, 2001, 4:04 PM EDT for Bennington County, Vermont. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2001, 4:04 PM EDT (20:04 UTC)
Expired
Aug 4, 2001, 4:30 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Whole counties

County Bennington County, VT

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 042005
SVRALY

VTC003-042030-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 430 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WEST ARLINGTON...OR ABOUT 3 MILES         
  NORTHWEST OF ARLINGTON...NEARLY STATIONARY.

SOME LOCATIONS NEARTHIS STORM THROUGH 430 PM EDT...

   SUNDERLAND...
   MANCHESTER...

* OTHER LOCATIONS IN THE WARNING INCLUDE WEST SANDGATE...WEST
  ARLINGTON AND SHAFTSBURY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4310 7337 4285 7313 4308 7287 4323 7319

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT SAT AUG 4 2001

.DISC...

SURFACE DEWPOINTS STILL 65-71 ALL BUT FAR NORTHERN TIER ZONES.
AMPLE CAPE FOR THUNDER WITH MINIMAL LOWER / MID LEVEL WINDS.
LESS THAN 10 KNOTS BELOW 12K FEET.  WITH LITTLE STEERING
FLOW AND ENOUGH INSTABILITY..PLUS TOPOGRAPHY...CELLS CURRENTLY
MEANDERING SOUTHERLY AT LESS THAN 10.  YESTERDAYS 3-4 INCH
RAINS IN PARTS WASHINGTON/SARATOGA/WARREN COUNTIES AND
POSSIBLE 2-3 PER HOUR AFTN/EVENING... WARRENTED EVENING WATCH
THOSE ZONES. MOST ACTION OVER BY MID LATE EVENING AS DRIER AIR
SAGS SOUTH.

MARGINAL MOISTURE FAR SOUTHERN ZONES SUNDAY...OTHERWISE LOTS OF
SUN AND WARM...INTO HOT HUMID MONDAY.

.ALY...FLASH FLOOD WATCH WARREN / WASHINGTON / SARATOGA COUNTIES
UNTIL 10 PM.  NYZ042-043-041-050.

WILEY

In the hours before

Special weather statement, Aug 4, 3:55 PM EDT, 9 minutes before
NYZ043-054-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SAT AUG 4 2001

...THUNDERSTORMS CONTINUE TO BRING HEAVY RAINS TO NORTHEAST
RENSSELAER AND SOUTHEAST WASHINGTON COUNTIES...

THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO REMAIN
NEARLY STATIONARY IN THE VICINITY OF THE BORDERS OF
WASHINGTON...RENSSELAER...AND BENNINGTON COUNTIES.  UP TO TWO INCHES
OF RAIN HAS ALREADY FALLEN IN THE VICINITY OF NORTH HOOSICK AND
HOOSICK FALLS IN RENSSELAER...AND THE WHITE CREEK AREA IN
WASHINGTON.  THE THUNDERSTORMS COULD PRODUCE AN ADDITIONAL INCH OR
TWO...AND COULD PRODUCE RAINFALL RATES OF UP TO 3 INCHES IN AN
HOUR.  BE PREPARED FOR PONDING OF WATER ON ROADWAYS...FLOODING OF
POOR DRAINAGE AREAS...AND RAPID WITHIN BANK RISES OF STREAMS AND
CREEKS.

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.